Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 49, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Jul 17, 2021, 9:11 AM CDT for Kingman County, Reno County, Sedgwick County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 9:11 AM CDT (14:11 UTC)
- Expired
- Jul 17, 2021, 1:09 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 11:30 AM CDT | HEAVY RAIN 2.93 | Kingman, KS | RAINFALL AMOUNT FROM 730AM TO 11 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WGUS43 KICT 171411
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
911 AM CDT Sat Jul 17 2021
KSC095-155-173-172015-
/O.NEW.KICT.FA.W.0049.210717T1411Z-210717T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-Reno KS-Sedgwick KS-
911 AM CDT Sat Jul 17 2021
The National Weather Service in Wichita has issued a
* Flood Warning for...
Kingman County in south central Kansas...
Southern Reno County in south central Kansas...
Southwestern Sedgwick County in south central Kansas...
* Until 315 PM CDT Saturday.
* At 911 AM CDT, trained weather spotters reported heavy rain in the
warned area due to thunderstorms. Flooding is already occurring.
Between 1 and 3 inches of rain have fallen.
* Some locations that will experience flooding include...
Kingman, Cheney, Garden Plain, Pretty Prairie, Norwich, Arlington,
Cunningham, Turon, Sylvia, Viola, Plevna, Abbyville, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Cleveland and
Langdon.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3810 9846 3782 9775 3780 9772 3773 9768
3748 9756 3748 9757 3748 9758 3748 9760
3748 9761 3748 9762 3748 9763 3747 9763
3748 9781 3742 9781 3741 9781 3740 9781
3739 9781 3739 9846
$$
Hayes1 follow-up statement
734
WGUS83 KICT 171809
FLSICT
Flood Statement
National Weather Service Wichita KS
109 PM CDT Sat Jul 17 2021
KSC095-155-173-171819-
/O.CAN.KICT.FA.W.0049.000000T0000Z-210717T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-Reno KS-Sedgwick KS-
109 PM CDT Sat Jul 17 2021
...FLOOD WARNING IS CANCELLED FOR KINGMAN, SOUTHERN RENO AND
SOUTHWESTERN SEDGWICK COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3810 9846 3782 9775 3780 9772 3773 9768
3748 9756 3748 9757 3748 9758 3748 9760
3748 9761 3748 9762 3748 9763 3747 9763
3748 9781 3742 9781 3741 9781 3740 9781
3739 9781 3739 9846
$$
SalazarWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 17, 6:39 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 17, 6:39 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Wichita KS 639 AM CDT Sat Jul 17 2021 .SHORT TERM...(Today through Monday night) Issued at 335 AM CDT Sat Jul 17 2021 Forecast concerns focus around thunderstorms and heavy rain potential through the weekend. Challenging forecast through about Monday, with periodic chances for thunderstorms. Rich/deep atmospheric moisture remains in place across the region. Coupled with good diurnal heating, this makes for a weakly to uncapped airmass, making it very easy to initiate thunderstorm development. Early morning observational analysis indicates thunderstorms festering across portions of south-central and southeast Kansas, within a zone of low-level warm advection and moisture transport just north of a stalled frontal zone. The primary concern with this activity is locally intense rainfall rates and associated potential flooding issues, although could see isolated occurrences of marginally severe hail and severe wet microburst winds. Thinking this activity will fester much of the night, although should gradually attempt to dissipate this morning as the low-level jet veers and weakens. Due to heavy rainfall the past few days, went ahead and hoisted a short-fuse flood watch across southeast Kansas through 1 PM today. If storms are ongoing and/or more storm development is expected, the day shift forecaster may need to extend this flood watch in time. Meanwhile, a secondary cluster/line of thunderstorms continues to propagate south/southeastward across central/southwest Nebraska. Favorable moist/unstable low-level inflow should support this activity surviving south/southeast into at least central Kansas early this morning, and possibly all the way into south-central Kansas by mid-late morning or so. Still quite a bit of uncertainty on how far south this complex will propagate...anticipate many forecast updates this morning. Depending on the system's strength and timing, an outflow boundary will likely lay out somewhere across southern Kansas, acting as yet another initiation point for hit-or- miss storms this afternoon-evening. Like yesterday, not expecting widespread severe weather, although could see isolated occurrences of quarter size hail and 60-70 mph microburst winds with the strongest activity. Locally heavy rainfall will continue to be a threat as well. Held onto slight chance to chance PoPs tonight, increasing from north to south early Sunday morning through Sunday, as deterministic and ensemble consensus approaches shortwave energy from the north. If the NAM, RAP, HRRR, and GEM models verify, could be looking at a rather expansive area of thunderstorms/squall line progressing south Sunday, with a threat for damaging winds and more heavy rainfall. This certainty is within the realm of possibility given the moist/unstable airmass amidst decent forcing and modestly increasing deep layer shear. Will hold onto modestly high PoPs Sunday night-Monday, as another lobe of shortwave energy drops south across Mid-America, along the eastern periphery of stout western CONUS upper ridging. However, if there indeed is an expansive thunderstorm complex that sweeps south across the region Sunday, PoPs may end up being much lower Sunday night-Monday, as the airmass will essentially be worked-over. Stay tuned. .LONG TERM...(Tuesday through Friday) Issued at 335 AM CDT Sat Jul 17 2021 While some differences exist, deterministic and ensemble mean consensus supports fairly quiet weather much of next week after Monday, as upper ridging slowly builds in from the west. Meanwhile, retrograding upper energy across the southern CONUS undercutting the western/central CONUS ridge should also support cooler than normal temperatures for at least Monday-Wednesday, with readings warming back closer to near/above normal for late week and next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 635 AM CDT Sat Jul 17 2021 Multiple clusters of showers and thunderstorms with heavy rain continue to impact the region this morning. Once cluster was located across southeast Kansas, while another complex of storms was drifting into central and south central KS. Locally heavy rain and MVFR/IFR will develop at times under the heaviest activity. An outflow boundary moving south may shift winds to the north/northeast across central KS impacting KRSL, KSLN and perhaps KGBD before becoming diffuse allowing an easterly wind to become reestablished. Showers and storms may return this afternoon and overnight as another complex of storms drops south out of Nebraska. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 87 71 88 69 / 40 20 40 40 Hutchinson 89 69 89 67 / 50 20 40 50 Newton 86 69 86 67 / 40 20 40 40 ElDorado 86 70 86 68 / 40 20 40 40 Winfield-KWLD 87 71 87 69 / 30 20 40 40 Russell 90 68 89 66 / 70 40 50 50 Great Bend 88 68 86 66 / 70 30 40 50 Salina 90 70 89 67 / 60 30 50 50 McPherson 89 68 87 66 / 50 20 50 50 Coffeyville 86 71 87 69 / 40 20 40 30 Chanute 86 71 86 69 / 40 20 30 30 Iola 86 70 85 68 / 30 20 30 30 Parsons-KPPF 86 71 87 69 / 40 20 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 PM CDT this afternoon for KSZ052-053-069>072- 093>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Jul 17, 4:03 AM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 403 AM CDT Sat Jul 17 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 403 AM CDT Sat Jul 17 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will impact the region today and tonight. While widespread severe weather is not expected, isolated occurrences of quarter size hail and 60-70 mph winds are possible. Additionally, pockets of very heavy rainfall and localized flooding concerns are likely, especially for portions of southeast Kansas where flooding is currently ongoing. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances will continue Sunday and Monday, with the highest chances probably Sunday. A few severe thunderstorms are possible, capable of large hail and damaging winds. Pockets of heavy rainfall and localized flooding will also remain a concern, especially where flooding is currently ongoing across southeast Kansas. .SPOTTER INFORMATION STATEMENT... Please relay severe weather, heavy rainfall, and flooding reports to the National Weather Service. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 17, 4:17 AM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 AM CDT Sat Jul 17 2021
KSZ069-170945-
Butler KS-
417 AM CDT Sat Jul 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
North central Butler County in south central Kansas...
* Until 445 AM CDT.
* At 415 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles northeast of Potwin, or 11
miles north of El Dorado...moving northeast at 15 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
El Dorado Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3789 9692 3795 9695 3803 9705 3809 9685
3809 9683 3803 9670 3792 9672
TIME...MOT...LOC 0917Z 236DEG 12KT 3798 9690
MCGUIRESpecial weather statement, Jul 17, 5:45 AM CDT, 3 hours 26 minutes before
Special Weather Statement National Weather Service Wichita KS 545 AM CDT Sat Jul 17 2021 KSZ047-171115- Barton KS- 545 AM CDT Sat Jul 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Barton County in central Kansas... * Until 615 AM CDT. * At 544 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Albert, or near Otis...moving east at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Albert, Olmitz, Galatia and Great Bend Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3866 9903 3859 9862 3826 9878 3838 9903 TIME...MOT...LOC 1045Z 288DEG 17KT 3850 9902 MCGUIRE
Special weather statement, Jul 17, 7:29 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
729 AM CDT Sat Jul 17 2021
KSZ067-171300-
Reno KS-
729 AM CDT Sat Jul 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Reno County in south central Kansas...
* Until 800 AM CDT.
* At 728 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Plevna, or 8 miles northeast of
Zenith...moving southeast at 40 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Arlington, Partridge, Sylvia, Plevna, Abbyville and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3817 9847 3817 9835 3802 9796 3773 9829
3773 9831 3788 9847
TIME...MOT...LOC 1229Z 310DEG 33KT 3803 9836
MCGUIRESpecial weather statement, Jul 17, 8:04 AM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Wichita KS 804 AM CDT Sat Jul 17 2021 KSZ083-092-171330- Sumner KS-Sedgwick KS- 804 AM CDT Sat Jul 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Sumner County in south central Kansas... Southwestern Sedgwick County in south central Kansas... * Until 830 AM CDT. * At 803 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Viola, or 7 miles northwest of Clearwater...moving southeast at 25 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Clearwater, Conway Springs, Viola, Lake Afton and Riverdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3754 9781 3767 9764 3747 9726 3727 9749 TIME...MOT...LOC 1304Z 311DEG 20KT 3755 9763 HAYES
Special weather statement, Jul 17, 8:16 AM CDT, 55 minutes before
Special Weather Statement National Weather Service Wichita KS 816 AM CDT Sat Jul 17 2021 KSZ095-096-099-100-171345- Montgomery KS-Wilson KS-Labette KS-Neosho KS- 816 AM CDT Sat Jul 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Montgomery County in southeastern Kansas... Southern Wilson County in southeastern Kansas... Western Labette County in southeastern Kansas... Southwestern Neosho County in southeastern Kansas... * Until 845 AM CDT. * At 815 AM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from 5 miles southwest of Thayer to near Coffeyville... and moving east at 10 mph. wind gusts up to 40 mph will be possible with these storms. * Locations impacted include... Coffeyville, Independence, Neodesha, Cherryvale, Caney, Thayer, Edna, Dearing, Mound Valley, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore, Parsons Tri City Airport, Angola, Dennis, Elk City Lake and Big Hill Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. Frequent cloud to ground lightning is occurring with these storms. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 9596 3743 9596 3753 9538 3700 9536 TIME...MOT...LOC 1316Z 279DEG 11KT 3745 9556 3704 9554 HAYES
Special weather statement, Jul 17, 8:22 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
822 AM CDT Sat Jul 17 2021
KSZ050-067-082-083-171345-
Reno KS-Rice KS-Sedgwick KS-Kingman KS-
822 AM CDT Sat Jul 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Southeastern Rice County in central Kansas...
Southwestern Sedgwick County in south central Kansas...
Northern Kingman County in south central Kansas...
* Until 845 AM CDT.
* At 821 AM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from 8 miles southwest of Sterling to Cheney...and moving
southwest at 10 mph.
wind gusts up to 50 mph will be possible with these storms along
with pea sized hail.
* Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Sterling, Cheney, Haven,
Nickerson, Garden Plain, Pretty Prairie, Norwich, Arlington, Turon,
Partridge, Sylvia, Alden, Plevna, Abbyville, Yoder, Murdock and
Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3770 9846 3805 9847 3829 9828 3818 9794
3769 9761 3747 9777 3747 9781 3742 9781
3740 9782
TIME...MOT...LOC 1321Z 090DEG 3KT 3810 9828 3765 9780
HAYESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:08 AM CDT | Areal Flood Warning | ICT | Cowley | 8 hr |
| Jul 17, 2:16 AM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Jul 17, 2:32 AM CDT | Flash Flood Warning | ICT | Cowley | 109 min |
| Jul 17, 3:17 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more | 10 hr |
| Jul 17, 4:17 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Jul 17, 5:45 AM CDT | Special Weather Statement | ICT | Barton | 30 min |
| Jul 17, 6:43 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 36 min |
| Jul 17, 7:29 AM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jul 17, 8:04 AM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Jul 17, 8:16 AM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| Jul 17, 8:22 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 23 min |
| Jul 17, 9:33 AM CDT | Areal Flood Warning | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 8 hr |
| Jul 17, 10:47 AM CDT | Flash Flood Warning | ICT | Montgomery, Wilson | 3 hr |
| Jul 17, 11:22 AM CDT | Special Weather Statement | ICT | Montgomery | 23 min |
| Jul 17, 11:42 AM CDT | Special Weather Statement | ICT | Wilson, Woodson | 33 min |
| Jul 17, 1:54 PM CDT | River Flood Warning | ICT | Wilson | 18 hr |
| Jul 17, 2:09 PM CDT | River Flood Warning | ICT | Wilson | 7 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.